How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor
Category: Medical
Satisfied Customers: 2592
Experience:  Emergency Medicine and Family Practice for over 26 years
1304720
Type Your Medical Question Here...
Family Physician is online now
A new question is answered every 9 seconds

I'd like to talk to a hepatologist about Cirrhosis, testing

Customer Question

I'd like to talk to a hepatologist about Cirrhosis, testing for Cirrhosis, my blood work associated with my liver, etc
JA: Is this a time sensitive issue? What type of specimen are they testing?
Customer: I'd like to get answers relatively quickly. Thus far I've only had blood work done that includes liver numbers.
JA: Anything else in your medical history you think the doctor should know?
Customer: My neurologist wants me to get tested for cirrhosis. My blood work does not show signs of cirrhosis. He is trying to come up with a reason why I have heavy duty itching in my feet. The itching occurs anywhere in the flesh of my feet. I've had three dermatologists‎ tell me that this is not an itch they can address. It occurs anywhere in my feet, even near bones. It's deep. Less often, I have the same itching in my hands and lower legs. My neurologist says I have Peripheral Neuropathy. Symptoms for that are numbness/tingling and restless leg syndrome and more. The numbness/tingling occur in the same places my itching occurs. He said that itching isn't due to Peripheral Neuropathy.
Submitted: 9 months ago.
Category: Medical
Customer: replied 9 months ago.
The itching in my feet is often extreme. The only medication that has worked for it is Benadryl. Over time, I had to take more and more Benadryl to get the itching to stop. The worst that the itching has been required me to talk 35 4 mg pills. Yes, I know that is ridiculous, but the itching is horrible, I mean really horrible, and I don't have anything else for it. I've had to overdo it with other medication too, like I take NyQuil Cough formula to get my coughing under control. I take a double dose when I take it and some days, worst case, I take it as many as 6-10 times. Could taking all that medication cause liver damage? If yes, could that cause cirrhosis?
Customer: replied 9 months ago.
Is itching in my feet (very frequent), ankles (occasionally), lower legs (occasionally) and hands (often) be caused by cirrhosis or some other liver disease?
Customer: replied 9 months ago.
Here are my latest blood work numbers that I think are tied to the liver. The blood work was done on 10/3/16.
Albumin, serum 4.2
Biliubin, total 0.5
alkaline phosphatase 48
AST 17
ALT 25
I had a blood test done on 11/11/15 if you would like me to send those to you.
Customer: replied 9 months ago.
I reread my messages to you. I don't think I said what my primary question is. I don't want to take the cirrhosis tests if I don't need them.
Customer: replied 9 months ago.
I am attaching the script my doctor gave me. I see the first part of it says ultrasound of liver. What is the rest of it? I can't read it. Are these tests needed? If yes, are these the tests a hepatologist would order?
Expert:  Dr. David replied 9 months ago.

Hello, this is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 9 months ago.

your AST and ALT look normal and your bilirubin is normal, alk phos is fine.

do you have a long alcohol use history?

I'm not sure why your doctor is worried about cirrhosis.

do you have dry skin on your feet?

itchiness of your feet usually is not a sign of cirrhosis.

his hand wring is difficult. the bot***** *****ne is Diagnosis: Cirrhosis?

Customer: replied 9 months ago.
Why didn't a hepatologist reply? It is very important to me that I get answers from someone that specializes in liver. If I can't, I will look elsewhere to get answers.The heels of my feet are dry. I have drank more alcohol than I should have in the last 10 years. I don't think it would be enough to cause a problem but I can't say for sure. I didn't mention that to my neurologist because I didn't think it was a problem. You didn't reply regarding my excess use of the medications I mentioned and how that might have impacted my liver, if at all. The Mayo Clinic website says "Some common liver function tests <for cirrhosis> include..." the blood work numbers I have already provided plus PT, INR and GGT. I've never had the latter three tested before. Do I need to get blood tests for them or is the blood work I already provided enough.
Expert:  Dr. David replied 9 months ago.

I am a US trained MD doctor who has training in the liver and liver function.

dry heels can be from colder weather now or dry skin. that is not a sign of liver dysfunction.

you were taking 35 of the 4 mg pills? that is still only 140mg

taking your cold medications would not damage your liver.

your liver enzyme levels are fine right now.

you should get GGT and INR and PT blood work for more full evaluation of your liver.

Customer: replied 9 months ago.
Please opt out for a hepatologist.
Expert:  Dr. David replied 9 months ago.

sure.